Hospital investigation after staff find damaged vials of powerful opiate
- Credit: Copyright: Archant 2019
A Norfolk hospital is investigating after staff discovered damaged vials containing an opiate drug 50 times stronger than heroin.
In a letter, the James Paget University Hospital (JPUH), in Gorleston, said there has been a number of controlled drug incidents involving fentanyl, an opiate 100 times stronger than morphine and 50 times stronger than heroin, taking place in theatres since April 18 this year.
The JPUH is investigating eight incidents after theatre staff found damaged or broken fentanyl vials.
An incident in relation to controlled drugs could include accidental breakage or finding a drug with damaged packaging or casing. Each incident must be reported and investigated.
Karen Hansed, director of governance and transformation, wrote to staff on July 27 over the increase of incidents and to outline the measures the hospital will be taking in its investigation.
You may also want to watch:
The letter said it was most likely that the fentanyl vials were being tampered with to either cause disruption, to gain financially or for personal use.
She wrote: “It must be a very difficult time for all of you and if you personally need help or you believe a colleague is acting strangely and showing signs of fentanyl side effects or withdrawal symptoms.
- 1 Two city businesses on the move as mystery new tenant hovers
- 2 Vision for multi-million pound new Norwich venue revealed
- 3 Norfolk cliffs fall man arrested on suspicion of murder released on bail
- 4 Norfolk-based Rick Wakeman 'stunned and proud' after being made a CBE
- 5 'People didn't know I existed' - Shopkeeper thrilled with new store
- 6 Scams in Norfolk this week: Hermes texts and electricity boxes
- 7 Be lord of the manor: Site of forgotten mansion for sale for £2.3m
- 8 Ask the Expert: How much income will my £350,000 pension generate?
- 9 Woman sexually assaulted in Norwich
- 10 Volunteer hit with £100 parking fee while collecting food for needy
“Now is the time to come forward if you have been involved in these incidents or are worried about a colleague. If no one comes forward and the fentanyl incidents continue I will have no option but to hand this over to the police to investigate. We will of course ensure that you will be supported through this process to reduce anxiety at this very stressful time.”
The trust said regular checks of all stock are carried out and has put some additional measures and processes in place as additional safety precaution, with the letter referring to additional CCTV surveillance.
The letter also says NHS Improvement has reported a rise in fentanyl abuse in the country, with the drug causing a number of side effects from hallucinations and drowsiness to chest paint and confusion.
Joanne Segasby, chief operating officer for the JPUH, said: “We’re internally investigating a small number of controlled drug incidents relating to fentanyl, and this is in progress.
“As part of our investigation we have written to staff in the area concerned to share how they can safely come forward with any information they think might be relevant, should they wish to, and to ensure they know that support is available.”